Addiction, Physicial Dependence, Tolerance…..Are They The Same?

By December 23, 2009 Cancer Pain

Carlo is a very healthy 26 year-old young professional who started taking ecstasy just out of curiosity. He liked the feeling and started taking it more frequently. At present, Carlo is taking the drug on a regular basis and experiences cravings.

Kenneth is a 50 year old patient who experienced an accident a year ago. He had to undergo several surgical procedures to correct a fracture in his hip. He has been taking pain medicines for a year now and since the effects of the accident have already been corrected and he is no longer in pain. He abruptly stopped his medicine and had to be hospitalized for withdrawal symptoms.

Marie is 60 year-old lady with chronic back pain. She noticed that when she started taking morphine, her dose was only 10 mg every 4 hours. Now, she is on 20 mg every 4 hours.

Carlo is a drug addict. He is suffering from “Addiction”.

Kenneth has experienced “Physical dependence” on morphine but he is not a drug addict.

Marie is exhibiting “Tolerance” to morphine. She is not a drug addict.

How are They Different?

“Addiction”, “Physical Dependence”, “Tolerance” have been used interchangeably, sometimes even by healthcare professionals, in referring to the effects of opioids but they are not one and the same.

All of them may be brought about by opioids but not all are “undesirable”.

Addiction is the one which is undesirable but rarely is a problem among cancer patients. It involves psychological dependence on a drug wherein the person craves for the drug to get a fix in the absence of pain. Addiction can be a real problem among patients who are in pain but it may be avoided if the patient is managed by an expert.

Physical dependence is not necessarily undesirable. It is a normal phenomenon among dose who have been taking certain medicines, especially opioids. The body has become used to the presence of the medication with chronic usage and this is not abnormal. The remedy to prevent the patient from experiencing “withdrawal symptoms” is to slowly taper the dose of the medicine instead of withdrawing abruptly when no longer needed.

Tolerance is also not undesirable among cancer patients. It is the phenomenon of “needing to take slightly higher doses of the medicine to achieve the desired pain relief”. There is nothing abnormal with this. It is a normal reaction of the body when a drug is being taken over a long period.

There is no need for cancer patients to suffer in so much pain. Let us educate ourselves so that we can be a force to provide comfort to those who need them.

Denky Dela Rosa

About Denky Dela Rosa

I am a Doctor of Medicine. My specialty is Internal Medicine (Doctor for adults) with subspecialty in Medical Oncology (Cancer). I am also a Certified Holistic Health Coach graduating from the Institute of Integrative Nutrition, New York City

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.